Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Can statins really reduce VL?
Oct 18, 2009

I have been HIV positive for about 8 years now (best guess - actual diagnosis 6 years ago). I have never initiated antiretroviral medications because my CD4 counts have hovered around 500 - 600/mm3 (32% - 34% of leukocytes) and I have never had any symptoms. I am 51 years old. Over the past 6 months my VL has dropped from a fairly consistent 4000 - 5000 copies / mL down to 1600 - 1800 copies / mL. The only medication initiated over the last 6 months was Lipitor (40 mg) for high cholesterol (LDLc was 180, now it is 101). Could this be causing a drop in VL? CD4 numbers and % have not changed. Internet searches (including TheBody website) result in some positive hits for this phenomenon, but from a small study conducted years ago. Is there newer information? Could this be real, or is something else more probable?

Response from Dr. Holodniy

It is possible that atorvastatin decreased the viral load. There have been some small case series demonstrating this finding over the years, although not consistent with all statins. There is also some mechanism data to suggest that statins can inhibit certain enzymes that are involved in the HIV life cycle. A new study with atorvastatin was just completed, but we don't have all the results yet. So yes, perhaps that is what you are seeing.



Previous
CD 4 Count Plateau? IL-7 Trials?
Next
Hep C

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement